Arizona, 2013Flash Flooding and Dust Storm in Arizona, August 26 to 27, 2013
August 26 to 27, 2013 · NWS PSR · 11 events in 4 counties and zones
The atmosphere across south central Arizona was very moist and unstable on August 26th, due in part to lingering moisture that had spread in earlier from former tropical storm Ivo. Scattered to numerous showers and thunderstorms developed across much of south central Arizona during the middle of the afternoon, and they continued into the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $219,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere across south central Arizona was very moist and unstable on August 26th, due in part to lingering moisture that had spread in earlier from former tropical storm Ivo. Scattered to numerous showers and thunderstorms developed across much of south central Arizona during the middle of the afternoon, and they continued into the evening hours. The storms produced a wide variety of weather which affected much of Maricopa and northwest Pinal counties, including the greater Phoenix metropolitan area. Flooding and flash flooding, strong and damaging thunderstorm outflow winds, dust storms and hail were all produced at one time or another.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 2:20 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 26, 2:20 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST MON AUG 26 2013
.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST INTO THIS EVENING AS DEEP MOISTURE
FROM FORMER TROPICAL STORM IVO CONTINUES TO STREAM INTO THE REGION.
LOCALLY HEAVY RAIN AND ISOLATED FLOODING ARE STILL ANTICIPATED...
PRIMARILY ACROSS SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA.
PRECIPITATION CHANCES DECREASE TUESDAY AND WEDNESDAY...HOWEVER
ANOTHER DISTURBANCE WILL SUPPORT MORE EXTENSIVE THUNDERSTORM
ACTIVITY LATER IN THE WEEK. WITH THE EXCEPTION OF SOME WARMING THE
NEXT COUPLE DAYS...TEMPERATURES WILL GENERALLY REMAIN BELOW THE
SEASONAL NORMAL.
&&
.DISCUSSION...
EARLY THIS AFTERNOON...WHAT IS LEFT OF THE CIRCULATION CENTER OF IVO
CONTINUES TO SPIN AND WEAKEN OFF THE CENTRAL BAJA COAST...WHILE THE
PLUME OF DEEP TROPICAL MOISTURE EMANATING FROM IVOS REMNANTS PUSHES
FURTHER TO THE NORTH AND WEST AND OUT OF OUR WESTERN DESERTS. IR
IMAGERY SHOWS THE EDGE OF THE THICK MOIST PLUME NOW AT THE WESTERN
IMPERIAL COUNTY BORDER WITH CONSIDERABLE CLEARING TAKING PLACE
ACROSS THE CA DESERTS. SHOWERS ARE ALMOST OVER AND HAVE MOVED NORTH.
VAPOR IMAGERY SHOWS A VORT MAX THAT EMANATED FROM IVOS REMAINS NOW
MOVING NORTH OF RIVERSIDE COUNTY PUTTING THE CA ZONES IN AN NVA
REGION OF SUBSIDENCE.
MEANWHILE...CAPE CONTINUES TO INCREASE ACROSS SERN AZ...LATEST SPC
MESOANALYSIS GRAPHIC SHOWS MLCAPE IN EXCESS OF 2000 J/KG TO THE
SOUTHEAST OF THE GREATER PHOENIX AREA. DECENT AMOUNT OF
CLEARING/SUNSHINE ACROSS SERN AZ HAS HELPED THE ATMOSPHERE
DESTABILIZE. MOISTURE REMAINS HIGH OVER ALL OF THE LOWER DESERTS
WITH SURFACE DEWPOINTS IN THE MID 60S TO LOW 70S...AND PWAT IS WELL
IN EXCESS OF 1.5 INCHES. MODERATE SELY STEERING FLOW SHOULD ALLOW
STORMS OVER THE HIGHER TERRAIN OF SERN AZ TO PROPAGATE TO THE
NORTHWEST AND MOVE INTO THE SOUTH CENTRAL DESERTS LATER THIS
AFTERNOON AND EVENING...AND MOISTURE IS HIGH ENOUGH TO ALLOW THE
STORMS TO SURVIVE WHEN THEY REACH THE DESERTS. WE WILL KEEP CHANCE
POPS IN THE FORECAST TONIGHT ACROSS PRETTY MUCH THE ENTIRE CWA.
FLASH FLOOD WATCH WILL CONTINUE THRU 8 PM TONIGHT...ALTHOUGH
CONFIDENCE REMAINS LOW THAT WE WILL SEE ANY SIGNIFICANT THUNDERSTORM
ACTIVITY DUE TO THE COOL AND RELATIVELY STABLE ENVIRONMENT OVER THE
WESTERN CWA. STILL...WITH CLEARING TAKING PLACE AND PWAT OVER 2
INCHES...SHOULD STORMS ACTUALLY FIRE UP THEY COULD EASILY PUT OUT
HEAVY RAIN. GIVEN THE WET GROUND FROM STORMS OVER THE PAST COUPLE OF
DAYS...FLASH FLOODING WOULD BE VERY POSSIBLE.
MODELS CONTINUE TO CALL FOR A BIT OF A DOWN DAY ON TUESDAY AS
MOISTURE CONTINUES TO THIN...ESPECIALLY OVER SOUTH CENTRAL AZ WHERE
DRIER AIR WITH 850BM DEWPOINTS BELOW 10C WILL MOVE INTO THE AREA BY
TUE AFTERNOON. DYNAMICS ARE WEAK...ARIZONA WILL BE UNDER BROAD
ANTICYCLONIC FLOW ALOFT WITH ONLY VERY WEAK IMPULSES ROTATING AROUND
THE HIGH AND ACROSS THE AREA. EVEN THOUGH MOISTURE HAS LOWERED...
PWAT WILL STILL BE WELL OVER ONE INCH ACROSS MUCH OF THE CENTRAL AND
THE WESTERN CWA. STEERING FLOW IS WEAKER BUT STILL FROM THE
SOUTHEAST. POPS WILL BE MOSTLY IN THE SLIGHT CHANCE CATEGORY TUE/TUE
EVENING AND WE DID RAISE THEM ABOUT 5 PERCENT...RAISING THE GREATER
PHOENIX AREA INTO THE SLIGHT CHANCE CATEGORY FROM SINGLE DIGIT
NUMBERS. IT WILL STILL BE WET AND UNSTABLE ENOUGH...WITH SUITABLE
STEERING FLOW ALOFT...TO SEE A STORM OR TWO MAKE IT INTO THE CENTRAL
DESERTS BY EVENING. EXPECT A WARMING TREND WITH HIGH TEMPS CLIMBING
ABOVE SEASONAL NORMALS GIVEN THE DRYING OCCURRING IN THE AIRMASS.
WEDNESDAY WILL SEE THUNDERSTORM CHANCES UPRAMPING SOMEWHAT AS
MOISTURE INCREASES...ESPECIALLY OVER SERN AZ AHEAD OF AN APPROACHING
EASTERLY WAVE/TROPICAL DISTURBANCE. POPS WILL RISE INTO THE CHANCE
CATEGORY OVER MOST AREAS EAST OF THE LOWER CO RIVER VALLEY BY
AFTERNOON.
OPERATIONAL MODELS HAVE SEEMED TO CLEARLY LATCH ONTO THE IDEA OF
BRINGING WHAT WILL BE THE REMNANTS OF TROPICAL STORM FERNAND WHICH
IS CURRENTLY IN THE WRN GULF OF MEXICO AROUND THE SOUTHWEST
PERIPHERY OF THE SUBTROPICAL HIGH...AND INTO THE SWRN CONUS AS A
FORMIDABLE EASTERLY WAVE THURSDAY AND FRIDAY. WITH THE SYSTEM
CLEARLY EVIDENT ON SATELLITE IMAGERY INVIGORATED BY ENHANCED
CONVECTION...FEEL MODEL FORECASTS ARE DEFINITELY HEADED IN THE
CORRECT DIRECTION. THERE REMAINS SOME UNCERTAINTY REGARDING TIMING
AND THE EXACT TRACK OF THE BEST FORCING...BUT HAVE STARTED A TREND
OF INCREASING POPS AS EARLY AS THURSDAY MORNING (WHILE ALSO MAKING A
FAIRLY DRASTIC CUT IN FORECAST TEMPERATURES). ONCE BETTER MODEL
CONFIDENCE CAN BE OBTAINED...THERE WILL LIKELY BE A PERIOD OF TIME
WHEN THESE POP FORECASTS WILL NEED TO BE INCREASED EVEN MORE.
RESIDUAL MOISTURE MAY LINGER INTO THE WEEKEND FOLLOWING THE PASSAGE
OF THE AFOREMENTIONED EASTERLY WAVE...WITH SOME LESSER CHANCE OF
ANOTHER WAVE APPROACHING QUICKLY ON ITS HEELS. UNCERTAINTY WITH SUCH
AN OUTCOME THAT FAR IN THE FUTURE DICTATES PRECIPITATION FORECASTS
NOT FAR FROM CLIMATOLOGY AT THIS POINT. OTHERWISE...TEMPERATURES
SHOULD REMAIN AT OR SLIGHTLY BELOW AVERAGE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...SOUTHERLY
FLOW ALOFT WILL CONTINUE TO BRING SCT-BKN MID-LEVEL CIGS OVER THE
PHX AREA TERMINALS THROUGH THE EVENING HOURS. THUNDERSTORMS THAT ARE
NOW DEVELOPING OVER SOUTHEAST ARIZONA COULD BRING GUSTY WINDS AND
RAINFALL TO THE TERMINALS DURING THE LATE AFTERNOON OR EVENING
HOURS...BUT CONFIDENCE IS TOO LOW TO INCLUDE ANYTHING MORE THAN VCTS
IN THE TAFS...AT THIS TIME. OUTFLOW FROM THESE STORMS WILL AT LEAST
HELP TO TURN THE WINDS BACK TO AN EASTERLY DIRECTION BY EARLY
EVENING. SOME CLEARING IS LIKELY LATER TONIGHT AND EARLY TUESDAY AS
SOMEWHAT DRIER AIR MOVES IN FROM THE EAST.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
MUCH QUIETER WEATHER THAN WHAT WE HAVE SEEN OVER THE LAST FEW DAYS
IS EXPECTED AT BOTH KBLH AND KIPL THROUGH THE TAF PERIOD...AS THE
WEATHER DISTURBANCE THAT BROUGHT ALL THE RAIN TO THE REGION MOVES
OFF TO THE NORTH...WITH ONLY SCT-BKN MID-LEVEL CIGS EXPECTED THROUGH
THE REST OF TODAY AND INTO TONIGHT. WINDS TO REMAIN ON THE LIGHT
SIDE...FAVORING A NORTHWESTERLY DIRECTION AT KIPL AND A NORTHERLY
ONE AT KBLH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
ANOTHER ACTIVE MONSOON PERIOD IS EXPECTED FROM THURSDAY ONWARD INTO
THE WEEKEND AS DEEP SOUTHERLY FLOW IMPORTS COPIOUS MOISTURE INTO THE
REGION...WITH EMBEDDED WEATHER DISTURBANCES HELPING TO ENHANCE
CONVECTIVE ACTIVITY...WITH A GOOD CHANCE OF WIDESPREAD WETTING RAINS
ACROSS THE ENTIRE DESERT SOUTHWEST. MINIMUM HUMIDITY VALUES ARE
EXPECTED TO ONLY FALL INTO THE 30 TO 40 PERCENT RANGE ACROSS THE
LOWER DESERTS...AND INTO THE 40 TO 55 PERCENT RANGE ACROSS THE
HIGHER ELEVATIONS EACH DAY...WITH EXCELLENT OVERNIGHT RECOVERIES.
THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT ON MONDAY AS STRONG
RIDGING BEGINS TO BUILD IN FROM THE EAST. WINDS ARE EXPECTED TO
REMAIN ON THE LIGHT SIDE THROUGH THE PERIOD...EXCEPT NEAR
THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH 8 PM TONIGHT AZZ020-021-025-026.
CA...FLASH FLOOD WATCH THROUGH 8 PM TONIGHT CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB/MO
AVIATION....PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 26, 4:52 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
452 AM MST MON AUG 26 2013
AZZ020-021-025-026-CAZ030>033-271200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
452 AM MST MON AUG 26 2013 /452 AM PDT MON AUG 26 2013/
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THE PRIMARY HAZARD IS VERY HEAVY RAIN LEADING TO LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM THIS
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL BE DECREASING SLIGHTLY TUESDAY AND WEDNESDAY...THOUGH A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST.
BETTER CHANCES FOR MORE EXPANSIVE THUNDERSTORM ACTIVITY WILL OCCUR ON
THURSDAY AND FRIDAY. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS
IN EXCESS OF 40 MPH...DEADLY LIGHTNING...LOCALLY HEAVY RAIN LEADING
TO FLOODING OF WASHES AND LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ022-023-027-028-271200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
452 AM MST MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE
PRIMARY HAZARDS ARE VERY HEAVY RAIN LEADING TO FLASH FLOODING...AND
DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL BE DECREASING SLIGHTLY TUESDAY AND WEDNESDAY...THOUGH A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST.
BETTER CHANCES FOR MORE EXPANSIVE THUNDERSTORM ACTIVITY WILL OCCUR ON
THURSDAY AND FRIDAY. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS
IN EXCESS OF 40 MPH...DEADLY LIGHTNING...LOCALLY HEAVY RAIN LEADING
TO FLOODING OF WASHES AND LOW LYING AREAS. AREAS OF BLOWING DUST MAY
ALSO BE POSSIBLE WITH THUNDERSTORM OUTFLOWS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-271200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
452 AM MST MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY WEATHER HAZARD IS LOCALLY HEAVY RAIN THAT COULD LEAD TO
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL BE DECREASING SLIGHTLY TUESDAY AND WEDNESDAY...THOUGH
REMAIN HIGH ENOUGH TO SUPPORT THE CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE END OF THE WEEK. THE PRIMARY WEATHER
HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 40 MPH...DEADLY
LIGHTNING...LOCALLY HEAVY RAIN LEADING TO FLOODING OF WASHES AND LOW
LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 26, 3:05 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON AUG 26 2013
AZZ024-028-262245-
PINAL AZ-
305 PM MST MON AUG 26 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 345 PM MST
AT 259 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 8 MILES SOUTH OF BOYCE THOMPSON
ARBORETUM...MOVING NORTHWEST AT 10 MPH. TRAVELERS ALONG U.S. 60
SHOULD BE PREPARED FOR GUSTY WINDS AND HEAVY RAINFALL MAKING TRAVEL
DIFFICULT FOR BRIEF PERIODS AS THESE STORMS MOVE TO THE NORTH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SUPERIOR...BOYCE
THOMPSON ARBORETUM...FLORENCE JUNCTION...QUEEN VALLEY...AND THE
U.S. 60 CORRIDOR FROM FLORENCE JUNCTION TO SUPERIOR.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3306 11121 3325 11151 3345 11136 3345 11104
3326 11096
TIME...MOT...LOC 2204Z 133DEG 9KT 3317 11119
NOLTESpecial weather statement, Aug 26, 3:11 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
311 PM MST MON AUG 26 2013
AZZ023-024-028-262300-
GILA AZ-PINAL AZ-MARICOPA AZ-
311 PM MST MON AUG 26 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
ESPECIALLY NEAR THE COMMUNITIES OF SAN TAN..FLORENCE...
COOLIDGE...SACATON...AND OTHER AREAS NEAR CASA GRANDE.
UNTIL 400 PM MST
AT 259 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER STRONG THUNDERSTORM 3 MILES SOUTH OF FLORENCE...MOVING
NORTHWEST AT 20 MPH. THESE ARE FAST MOVING STORMS CAPABLE OF
PRODUCING RAIN FILLED WIND GUSTS TO 50 MPH. EXTREMELY HEAVY RAIN IS
ALSO POSSIBLE WITH THE POTENTIAL FOR MINOR FLOODING.
IF THESE STORMS INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3317 11105 3287 11149 3281 11156 3304 11183
3353 11129 3329 11090
TIME...MOT...LOC 2207Z 258DEG 28KT 3316 11106
HVEvent by event
6 thunderstorm wind, 3 flash flood, 2 dust storm. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- August 26, 4:05 PM MST
- Where
- Maricopa County, 2.3 mi W of Tortilla Flat
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.530, -111.420
Scattered afternoon thunderstorms developed on August 26th and they affected the Salt River Recreational Lakes, including the community of Tortilla Flats. The atmosphere was moist and very unstable, and this allowed the thunderstorms to produce strong and damaging wind gusts. According to a report received from the public, a dock and 2 boats were damaged at the Canyon Lake Marina. They estimated peak wind gusts to be around 60 mph. A Severe Thunderstorm Warning had been issued for the area around Tortilla Flats, beginning at 1553MST and continuing until 1615MST.
Dust Storm, Central Deserts
- When
- August 26, 5:00 PM MST to 7:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Intense thunderstorms developed during the afternoon hours to the south of the greater Phoenix metropolitan area, and they generated gusty outflow winds in excess of 50 mph. The strong winds spread to the north and across portions of northwest Pinal county, stirring up copious amounts of dust and creating dust storm conditions. A trained weather spotter 8 miles southwest of the town of Maricopa reported visibility less than one quarter of a mile at 1729MST. Another weather spotter 1 mile southwest of Coolidge reported a similar visibility. The dense blowing dust made for very hazardous driving conditions during the Monday rush hour. A Dust Storm Warning was issued for the area at 1712MST and it continued through 1900MST.
Thunderstorm Wind, Pinal
- When
- August 26, 5:29 PM MST to 5:50 PM MST
- Where
- Pinal County, 1.87 mi ENE of Casa Grande
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -111.720
Scattered thunderstorms developed across the deserts of south central Arizona during the late afternoon hours on August 26th, and they affected Casa Grande as well as the surrounding areas. The atmosphere was moist and very unstable and this allowed the thunderstorms to produce strong and damaging winds. A trained weather spotter about 2 miles northeast of Casa Grande reported debris, including a basketball hoop, flying down the street due to very strong winds. Another trained spotter on the northeast side of Casa Grande reported damage at a Home Depot. Cars in the parking lot were damaged by heavy debris blown about by winds of at least 60 mph. Additionally, a co-op observer 4 miles northwest of Eloy reported that several trees were downed by strong winds. He also estimated wind gusts to be around 60 mph. Two Severe Thunderstorm Warnings were issued for these damaging wind events; the first was issued at 1726MST and expired at 1745MST. The second was issued at 1747MST and ran through 1845MST.
Thunderstorm Wind, Maricopa
- When
- August 26, 5:35 PM MST
- Where
- Maricopa County, 0.69 mi S of Tempe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.390, -111.930
Scattered afternoon thunderstorms moved across the southeast portions of the greater Phoenix area on August 26th, and they impacted the community of Tempe. Thunderstorm outflow winds estimated to be at least 60 mph downed a large tree at an apartment complex located at the intersection of Kyrene and Elliot roads in Tempe. The tree landed on top of 3 adjacent parked cars and caved in the roofs of each car. The report was received via local broadcast media.
Flash Flood, Pinal
- When
- August 26, 5:45 PM MST to 8:15 PM MST
- Where
- Pinal County, 1.87 mi ENE of Casa Grande to 1.45 mi ENE of Stanfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -111.720
Scattered thunderstorms developed across portions of northern Pinal county during the afternoon hours on August 26th, and they affected the area around Casa Grande. Lingering tropical moisture made the airmass very moist and unstable, and the thunderstorms quickly generated heavy rain which was sufficient to produce flash flooding. At 1820MST, a trained weather spotter just north of Casa Grande reported water rapidly flowing down his street and additional water was flooding into numerous backyards. At 1815MST, another trained spotter near Sacaton reported water flowing rapidly across streets west of Sacaton, which made area roads impassable for at least 30 minutes. A Flash Flood Warning was issued for the area at 1810MST and it continued through 2015MST.
Dust Storm, Greater Phoenix Area
- When
- August 26, 6:00 PM MST to 7:40 PM MST
- Where
- Greater Phoenix Area forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
Intense thunderstorms developed during the afternoon hours to the south of the greater Phoenix metropolitan area, and they produced gusty outflow winds in excess of 50 mph. The winds spread to the north and into the greater Phoenix area by about 1800MST, and as they moved in they generated dust storm conditions. At 1803MST a trained weather spotter 4 miles southeast of Tumbleweed Park in Chandler reported visibility down below 100 feet in dense blowing dust. Shortly thereafter he measured a wind gust to 62 mph. Another trained spotter 1 mile southeast of Ahwatukee reported a dust storm with visibility down to one quarter mile. Several other spotters in the Phoenix area reported dust storm conditions, and the winds were strong enough to uproot trees in Goodyear. A Dust Storm Warning was issued for the greater Phoenix area at 1741MST and it was cancelled at 1941MST.
Flash Flood, Maricopa
- When
- August 26, 6:00 PM MST to 8:30 PM MST
- Where
- Maricopa County, 1.9 mi ESE of Gila Bend to 4.25 mi ENE of Gila Bend
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.940, -112.689
Strong thunderstorms developed across portions of southwest Maricopa county during the evening hours, and they affected the area around Gila Bend. Due in part to lingering tropical moisture, the storms were able to generate locally heavy rains which led to flash flooding. At 1845MST the Department of Highways reported that Highway 238 east of Gila Bend was closed due to flash flooding. A Flash Flood Warning was issued for the area at 1836MST and it continued until 2030MST. No accidents or injuries were reported due to the flash flooding.
Thunderstorm Wind, Maricopa
- When
- August 26, 6:03 PM MST to 6:27 PM MST
- Where
- Maricopa County, 2.97 mi ESE of Ocotillo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.220, -111.800
Scattered strong thunderstorms developed during the evening hours across the greater Phoenix area on August 26th, and some of them affected the community of Chandler. A trained weather spotter located about 4 miles southeast of Tumbleweed Park, or near the Chandler airport, measured a thunderstorm wind gust to 62 mph. A second trained weather spotter located 1 mile east of Chandler estimated a peak wind gust to 65 mph and the wind was strong enough to blow a 6 inch branch off of a tree. At the time, a Dust Storm Warning was in effect. Also, a Severe Thunderstorm Warning was issued for the Chandler area at 1821MST and it continued until 1845MST.
Thunderstorm Wind, Maricopa
- When
- August 26, 6:15 PM MST to 6:40 PM MST
- Where
- Maricopa County, 1.8 mi SE of Gilbert
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -111.760
Scattered late afternoon thunderstorms moved across the southeast portion of the greater Phoenix metropolitan area on August 26th, and they affected the community of Gilbert. The atmosphere was moist and quite unstable and this allowed the thunderstorms to produce strong and gusty winds, estimated to be at least 60 mph. A trained weather spotter 2 miles southeast of Gilbert reported that a large tree was downed in far southern Gilbert, near the Chandler Heights and Higley area. He also indicated that large tree branches were broken in the same area. A Severe Thunderstorm Warning was issued for the Gilbert area at 1821MST and it continued until 1845MST.
Thunderstorm Wind, Maricopa
- When
- August 26, 7:15 PM MST to 7:35 PM MST
- Where
- Maricopa County, 1.15 mi W of Valencia
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 33.380, -112.600
Scattered strong thunderstorms affected the greater Phoenix area during the evening hours on August 26th, and they affected the towns of Buckeye, Goodyear and Litchfield Park. The Buckeye airport mesonet sensor measured a sustained wind at 43 mph as well as a peak gust of 68 mph. In addition, a trained weather spotter located 2 miles northeast of Goodyear reported trees uprooted by the strong winds. According to a report from local broadcast media, several trees were uprooted near Litchfield park. Finally, another broadcast media report indicated that a large tree was blown down. When the tree fell it heavily damaged a home in Litchfield Park. A Severe Thunderstorm Warning was in effect for the affected communities; it was issued at 1908MST and it ran through 1945MST.
Flash Flood, Maricopa
- When
- August 26, 8:30 PM MST to August 27, 12:30 AM MST
- Where
- Maricopa County, 1.63 mi NNW of Matthie to 2.28 mi NNE of Wickenburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.002, -112.790
On August 26th, thunderstorms developed well into the evening hours across far northwestern portions of Maricopa county and they affected the community of Wickenburg. The atmosphere was very moist and unstable; as a result the thunderstorms produced locally heavy rain with rain rates in excess of one inch per hour. Locally heavy rain began to fall in the Wickenburg area after 1930MST and by 2026MST an Urban and Small Stream Flood Advisory was issued. Thunderstorms with heavy rain continued well into the evening leading to flooding of area roads and washes. At 2240MST a trained spotter in Wickenburg reported that the Sols Wash at the unbridged crossing at Vulture Mine Road was flowing 2 feet deep. Despite the high flow, it was contained and not spilling out over the banks. In addition, Maricopa County Flood Control District gages indicated significant stream flow in the Flying E and Casandro Washes near Wickenburg; these washes are known to impact several roads in the area. Flash Flood Warnings were not issued for the area, however Urban and Small Stream Flood Advisories did remain in effect until just past midnight.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 26, 20131 death · $5,000 · 2 in hail · 8 events
- Flash Flooding and Heavy Rain in Arizona, August 26, 20131 death · 3 events
- Damaging Winds and Lightning Strike in Michigan, August 26, 2013$71,000 · 61 kt wind · 12 events
- Damaging Wind and Lightning Strike in New York, August 26, 2013$25,000 · 50 kt wind · 2 events
- Heat in Iowa, August 26 to 30, 201321 events
- Heat in Illinois, August 26 to 30, 201313 events
- Tornado and Hail in Minnesota, August 26, 2013EF0 · 13 events
- Damaging Winds in Wisconsin, August 26, 201352 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, August 26, 2013$5,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 26, 20134 events
- Flash Flooding in Arizona, August 26, 20133 events
- Flash Flooding in Utah, August 26 to 27, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469411, 468589, 469362, 469416, 468590, 468588, 468592, 468594, 469419, 468593, 469430.